Ohio, 2024

Damaging Wind in Ohio, July 24, 2024

July 24, 2024 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon hours in a warm and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours in a warm and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 24, 2:49 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 24, 2:49 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
349 PM EDT Wed Jul 24 2024

.SYNOPSIS...
A frontal boundary will slowly move through the region through
the day on Thursday. High pressure and dry conditions are
expected for Thursday night through Saturday. An unsettled
weather pattern will be in place for Sunday into next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A boundary will continue to sag through the area through the
near term. A few strong to severe storms will continue to be
possible into the evening hours. There will be some activity
that continues into the overnight hours. Where there are some
breaks in the activity and cloud cover, cannot rule out some
fog. Confidence in a specific area was not high enough to add to
the forecast at this time. Low temperatures overnight will drop
down into the 60s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Additional showers and some thunderstorms will be possible on
Thursday close to the frontal boundary. The greatest coverage is
expected to be near and south of the Ohio River. Any
precipitation will taper off by evening as the front continues
to push out of the region. High pressure and dry conditions
will then work into the area.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Northwest mid and upper level flow develops at the end of the week
with surface high pressure building across the Great Lakes Friday
and Saturday offering dry weather conditions.

Mid level ridge axis builds into the region later Saturday and then
quickly shifts off to the east Sunday into early next week. The
surface high will also shift to the east, leading to a broad
low level southerly flow early next week.

Moisture and instability increase Sunday as a mid level disturbance
rides up the back side of the ridge which will result in a chance of
showers and thunderstorms returning Sunday.

Mid level shortwave lifts thru the Great Lakes on Monday which looks
to be the best chance for showers and thunderstorms in the next
week.

A second shortwave tracks east thru the Great Lakes Tuesday offering
a continued threat for showers/thunderstorms. This threat continues
into Wednesday. Model solution differences continue to be observed
regarding the strength of the troughs that come thru the area early
next week. Have confidence that Monday into Tuesday will be an
unsettled period but exact details are uncertain at this time frame.

Highs on Friday will be 80 to 85 or slightly below normal. A warming
trend will ensue with highs in the middle to upper 80s Saturday and
Sunday, and Monday, and then in the upper 80s to around 90 on
Tuesday and Wednesday. Lows in the upper 50s to lower 60s Friday
night will rise thru the period with upper 60s to around 70 expected
Monday night and Tuesday night.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A boundary will continue to sag through the region through the
TAF period. This will allow for multiple rounds of scattered
showers and thunderstorms. Timed into the TAFs the best chances
for precipitation and thunder chances. Convection is not going
to be organized enough to put in TSRA at any one time and
therefore handled with SHRA VCTS at this time. There will be the
chance the locations overnight will see some breaks in the
precipitation and showers at times and if so then will see the
potential for some fog with light flow. Additional precipitation
will be possible on Thursday until the front clears the region.
CAA cu will be possible, especially Thursday afternoon.

OUTLOOK...Thunderstorms Sunday and Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...AR
AVIATION...
Hazardous weather outlook, Jul 24, 2:58 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
358 PM EDT Wed Jul 24 2024

INZ050-058-059-080-KYZ089-090-094>100-OHZ026-034-035-042>046-051>053-
060-061-252000-
Wayne-Fayette-Union-Switzerland-Carroll-Gallatin-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Delaware-Miami-Champaign-Clark-Preble-Montgomery-
358 PM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio and west central Ohio.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-KYZ091>093-OHZ054>056-062>065-070>074-077>082-088-
252000-
Franklin-Ripley-Dearborn-Ohio-Boone-Kenton-Campbell-Madison-Licking-
Greene-Fayette-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
358 PM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for southeast Indiana, northern
Kentucky, central Ohio, south central Ohio, southwest Ohio and west
central Ohio.

.DAY ONE...Tonight.

There will be the potential for isolated damaging winds along with
heavy rainfall accompanying storms into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 1:42 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
242 PM EDT Wed Jul 24 2024

INZ050-OHZ042-060-241915-
Wayne IN-Darke OH-Preble OH-
242 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN WAYNE...
NORTHWESTERN PREBLE AND SOUTHWESTERN DARKE COUNTIES THROUGH 315 PM
EDT...

At 242 PM EDT, a strong thunderstorm was located near Centerville,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph, half inch hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Richmond, Eaton, Centerville, New Paris, New Madison, Fountain City,
Wayne Lakes, Eldorado, West Manchester, Greens Fork, Spring Grove,
Bethel, Hollansburg, Castine, Whitewater, Richmond Municipal Airport,
Oklahoma, West Florence, Middleboro, and Interstate 70 at Exit 145.

This includes the following Interstates...
 I-70 in Indiana between mile markers 143 and 156.
 I-70 in Ohio between mile markers 0 and 12.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3982 8507 4000 8499 4001 8462 3982 8458
      3971 8472
TIME...MOT...LOC 1842Z 281DEG 16KT 3986 8495

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Coniglio
Special weather statement, Jul 24, 1:46 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
246 PM EDT Wed Jul 24 2024

OHZ042-051-241915-
Darke OH-Miami OH-
246 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
DARKE...NORTHERN MONTGOMERY AND WESTERN MIAMI COUNTIES THROUGH 315 PM
EDT...

At 246 PM EDT, a strong thunderstorm was located near Pleasant Hill,
moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Troy, Piqua, Tipp City, West Milton, Covington, Bradford, Pleasant
Hill, Union, Gettysburg, Laura, Pitsburg, Potsdam, Ludlow Falls,
Union Corners, Circle Hill, Farrington, Garland, and Grayson.

This includes I-75 in Ohio between mile markers 68 and 80.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4013 8419 4000 8414 3992 8424 3992 8430
      3997 8454 4015 8450
TIME...MOT...LOC 1846Z 281DEG 16KT 4006 8443

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Coniglio
Special weather statement, Jul 24, 2:05 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
305 PM EDT Wed Jul 24 2024

OHZ046-056-241930-
Licking OH-Delaware OH-
305 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
DELAWARE AND NORTHWESTERN LICKING COUNTIES THROUGH 330 PM EDT...

At 305 PM EDT, a strong thunderstorm was located near Delaware,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph, frequent cloud-to-ground
         lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Lightning can cause serious injury or
         death. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Westerville, Delaware, Powell, Johnstown, Sunbury, Galena, Hartford,
Interstate 71 at US Route 36/State Route 37, Alum Creek State Park,
Olive Green, Stratford, Center Village, Kilbourne, and Lewis Center.

This includes I-71 in Ohio between mile markers 122 and 136.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4011 8269 4012 8276 4013 8276 4013 8282
      4017 8314 4036 8305 4032 8275 4028 8275
      4027 8267 4018 8262
TIME...MOT...LOC 1905Z 284DEG 24KT 4026 8299

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Coniglio
Special weather statement, Jul 24, 2:08 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
308 PM EDT Wed Jul 24 2024

OHZ042-060-061-241945-
Montgomery OH-Darke OH-Preble OH-
308 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN PREBLE...
SOUTHERN DARKE...NORTHWESTERN MONTGOMERY AND SOUTHWESTERN MIAMI
COUNTIES THROUGH 345 PM EDT...

At 307 PM EDT, a strong thunderstorm was located near Lewisburg,
moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Lewisburg, New Paris, New Madison, Brookville, Phillipsburg,
Eldorado, Verona, West Manchester, Gordon, Ithaca, Castine,
Interstate 70 at US Route 127, and Pyrmont.

This includes I-70 in Ohio between mile markers 4 and 22.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3998 8477 3994 8443 3992 8443 3992 8441
      3984 8439 3974 8446 3985 8481
TIME...MOT...LOC 1907Z 283DEG 7KT 3987 8459

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Coniglio
Special weather statement, Jul 24, 2:32 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
332 PM EDT Wed Jul 24 2024

OHZ078-079-242000-
Clermont OH-Brown OH-
332 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
CLERMONT...CENTRAL BROWN AND SOUTHWESTERN HIGHLAND COUNTIES THROUGH
400 PM EDT...

At 332 PM EDT, a strong thunderstorm was located near Mount Orab,
moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Georgetown, Amelia, Mount Orab, Bethel, Sardinia, Russellville,
Hamersville, Lindale, Saltair, Lake Waynoka, East Fork State Park,
Nicholsville, Point Isabel, Feesburg, State Route 32 at US Route 62,
New Hope, Bantam, and Locust Ridge.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3890 8422 3903 8422 3903 8387 3902 8387
      3902 8375 3891 8369 3882 8376
TIME...MOT...LOC 1932Z 279DEG 16KT 3895 8395

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Coniglio
Special weather statement, Jul 24, 3:02 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
402 PM EDT Wed Jul 24 2024

INZ075-KYZ091>093-242030-
Ohio IN-Boone KY-Kenton KY-Campbell KY-
402 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO...NORTHEASTERN
SWITZERLAND...KENTON...SOUTHERN CAMPBELL...CENTRAL BOONE AND
NORTHWESTERN PENDLETON COUNTIES THROUGH 430 PM EDT...

At 402 PM EDT, a strong thunderstorm was located over Union, moving
east at 10 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Covington, Florence, Independence, Erlanger, Edgewood, Elsmere,
Taylor Mill, Walton, Rising Sun, Oakbrook, Burlington, Union, Ryland
Heights, Visalia, Atwood, Richwood, Big Bone Lick, Waterloo, Bracht,
and White Villa.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 73 and 77.
 I-75 in Kentucky between mile markers 168 and 182.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3904 8482 3898 8445 3886 8444 3879 8451
      3887 8479 3888 8479 3889 8480 3890 8489
TIME...MOT...LOC 2002Z 288DEG 9KT 3893 8465

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Coniglio

The radar

The Cincinnati radar (KILN), 140 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Licking

When
July 24, 3:09 PM EST to 3:11 PM EST
Where
Licking County, 1.48 mi SSW of Newark
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.050, -82.410

A tree fell onto a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191529.